Alert archive / Georgia / Flash Flood Warnings in 2024

Flash Flood Warning 31, NWS Atlanta, GA

July 19, 2024Hall County, Georgia

NWS Atlanta, GA issued this flash flood warning at Jul 19, 2024, 2:52 PM EDT for Hall County, Georgia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2024, 2:52 PM EDT (18:52 UTC)
Expired
Jul 19, 2024, 5:38 PM EDT
In force
3 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
None

County Hall County, GA

The radar

The Atlanta radar (KFFC), 116 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.9 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2024-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 583 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2024-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
583 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
834 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

203 
WGUS52 KFFC 191852
FFWFFC
GAC139-192145-
/O.NEW.KFFC.FF.W.0031.240719T1852Z-240719T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Peachtree City GA
252 PM EDT Fri Jul 19 2024

The National Weather Service in Peachtree City has issued a

* Flash Flood Warning for...
  South Central Hall County in north central Georgia...

* Until 545 PM EDT.

* At 252 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2.5 inches of 
  rain have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Gainesville, Flowery Branch, Oakwood, Candler, Chestnut Mountain 
  and Road Atlanta-Lanier Speedway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3413 8381 3414 8386 3419 8391 3424 8389
      3430 8387 3432 8382 3430 8377 3426 8377
      3418 8378 3414 8381

FLASH FLOOD...RADAR INDICATED

$$
1 follow-up statement
419 
WGUS72 KFFC 192138
FFSFFC

Flash Flood Statement
National Weather Service Peachtree City GA
538 PM EDT Fri Jul 19 2024

GAC139-192148-
/O.CAN.KFFC.FF.W.0031.000000T0000Z-240719T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hall GA-
538 PM EDT Fri Jul 19 2024

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTH CENTRAL HALL COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 3413 8381 3414 8386 3419 8391 3424 8389
      3430 8387 3432 8382 3430 8377 3426 8377
      3418 8378 3414 8381

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 2:42 PM EDT, 10 minutes earlier.

Area forecast discussion, Jul 19, 2:42 PM EDT, 10 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
242 PM EDT Fri Jul 19 2024

...Afternoon Area Forecast Discussion...

.SHORT TERM...
(This afternoon through Saturday)
Issued at 241 PM EDT Fri Jul 19 2024

Thunderstorms are popping up in central GA and north GA where the
sun was able to peek through the cloud cover today. Meanwhile the
metro down to a line from Macon to Columbus remains thunderstorm
free as cloud cover is just now starting to break up. CAMs are
indicating that these areas will still experience showers and
thunderstorms but they may be a bit more delayed than the north and
central Georgia thunderstorms. We still have plenty of sfc based
CAPE in the area with values around 2000-3000 with pockets of 4000
in south Georgia. This is expected to surge northward in a couple of
hours once cloud cover begins to clear. Effective Shear values
~20kts exist over central and north GA which is the main reasoning
for the storms ability to have upward growth and movement today and
also why they have become more organized. Low-level lapse rates on
the order of 7-7.5 degrees C/km are also evident across south and
central GA today which will lead to some of these storms being able
to produce cores that could produce pea to quarter size hail. We are
already seeing evidence of storms going up pretty efficiently today.
Lastly another parameter we've been watching is the PWATs. They are
currently at ~2-2.2" which is well above average for this time of
year. This is increasing the flooding threat for the area this
afternoon and wouldn't be surprised if we end up having to issue a
flash flood warning today. In combination with those lapse rates we
could also see the threat for downbursts today. Overall we are
looking at damaging wind gusts, heavy rainfall that could lead to
flooding, hail up to an inch and frequent lightning as the main
threats for today.

Looking at the overnight, some lingering showers could hang on which
inc combination with earlier rainfall is likely to lead to lower
cloud bases ~500-600ft and lower visibilities down to ~3-4SM. With
not much movement with the stationary front parked over the metro,
these low clouds will have a hard time moving on tomorrow, resulting
in lower clouds as late as 11am-12pm before thunderstorm chances
pick up again for the afternoon centered around the frontal area.
One positive of this is temps have been lower today with highs in
the low to mid 80s expected and the same for tomorrow.

Hernandez

&&

.LONG TERM...
(Sunday morning through next Thursday)
Issued at 241 PM EDT Fri Jul 19 2024

Key Messages:

     - Scattered to numerous afternoon and evening thunderstorms
       each day.

     - Slightly below normal high temperatures through the period.

A fairly stagnant upper level pattern is forecast to continue
through the period, with a ridge from the Atlantic to the FL
peninsula and a trough from the Great Lakes and OH Valley to the
lower MS Valley and E TX. This pattern keeps the area in moist S-SW
flow with occasional weak dynamic forcing focused mainly over the NE
portion of the area. This, in turn, translates into scattered to
locally numerous, mostly diurnal showers and thunderstorms. The
potential for convection continuing further into the night or
developing before midday will be highest over the NW portion of the
area. Organized severe weather remains unlikely, but isolated storms
could become strong to briefly severe with gusty winds and heavy
rainfall the greatest threats. Even though coverage of convection
may be a bit less over the SE portion of the area, this will be
closer to the deepest moisture axis and slower storm motion. As a
result, although total rainfall through the period should be higher
to the NW, localized flooding may be more of a concern to the SE.

Lower heights due to the proximity of the aforementioned trough,
along with increased cloud cover, will keep afternoon high
temperatures mostly in the mid 80s across the N half of the County
Warning Area. Warmest temperatures are expected SE of Macon, closest
to the upper ridge position. /SEC

SEC

&&

.AVIATION...
(18Z TAFS)
Issued at 143 PM EDT Fri Jul 19 2024

Thunderstorms with a bit more organization have begun over north
GA but the cloud cover that lingered over the remainder of the
area will hold off thunderstorms for ATL until 19z. Still
expecting the IFR CIGs to enter the area ~8-9z and linger through
the morning before lifting to MVFR ~16-17z.

//ATL Confidence...18Z Update...
Medium on all elements.

Hernandez

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          70  87  70  89 /  50  60  70  80
Atlanta         70  85  71  86 /  60  60  70  90
Blairsville     65  80  65  80 /  50  60  70  90
Cartersville    69  85  69  85 /  50  60  70  90
Columbus        72  90  72  91 /  50  60  50  90
Gainesville     70  84  71  85 /  50  60  70  80
Macon           70  91  71  91 /  40  60  50  80
Rome            70  85  70  85 /  40  60  70  90
Peachtree City  69  87  70  87 /  50  60  70  90
Vidalia         73  93  74  94 /  40  50  40  80

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Hernandez
LONG TERM....SEC
AVIATION...Hernandez
Hazardous weather outlook, Jul 19, 3:57 AM EDT, 10 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
357 AM EDT Fri Jul 19 2024

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-200800-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
357 AM EDT Fri Jul 19 2024

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Scattered thunderstorms will occur in the region this afternoon
and evening. The strongest storms may produce frequent lighting,
wind gusts near 40 mph and bursts of heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Scattered afternoon and evening thunderstorms can be expected
through next Thursday. Severe weather is not expected at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Local storm report, Jul 19, 11:28 AM EDT, 3 hours 24 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
1128 AM EDT Fri Jul 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     Tstm Wnd Dmg     2 ESE Dallas            33.92N 84.81W
07/18/2024                   Paulding           GA   Emergency Mngr

            Powerlines down along Graham Rd near Colton
            Creek Rd.

&&

DL
Local storm report, Jul 19, 11:30 AM EDT, 3 hours 22 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
1130 AM EDT Fri Jul 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     Tstm Wnd Dmg     Cross Roads             34.01N 84.76W
07/18/2024                   Paulding           GA   Emergency Mngr

            Powerlines down at intersection of Dallas
            Acworth Hwy and Hiram Acworth Hwy.

&&

DL
Special weather statement, Jul 19, 2:07 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
207 PM EDT Fri Jul 19 2024

GAZ023-191830-
Hall GA-
207 PM EDT Fri Jul 19 2024

...A strong thunderstorm will impact portions of southern Hall County
through 230 PM EDT...

At 207 PM EDT, a strong thunderstorm was over Candler, or near
Gainesville, moving northeast at 25 mph.

HAZARD...Heavy rain.

SOURCE...Radar indicated.

IMPACT...Heavy rain may cause temporary street flooding especially
         in poor drainage areas.

Locations impacted include...
Gainesville, Flowery Branch, Oakwood, Candler, Aqualand Park,
Chestnut Mountain, and Road Atlanta-Lanier Speedway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

&&

LAT...LON 3437 8381 3433 8370 3426 8366 3414 8380
      3411 8384 3420 8397
TIME...MOT...LOC 1807Z 233DEG 20KT 3421 8382

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
Special weather statement, Jul 19, 2:15 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
215 PM EDT Fri Jul 19 2024

GAZ106-108-191845-
Crisp GA-Wilcox GA-
215 PM EDT Fri Jul 19 2024

...A strong thunderstorm will impact portions of northwestern Wilcox
and east central Crisp Counties through 245 PM EDT...

At 215 PM EDT, a strong thunderstorm was over Seville, or 10 miles
east of Cordele. This storm was nearly stationary.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Rochelle, Pineview, Pitts, Pleasant View, Pope City, Seville, and
Hatley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3188 8362 3198 8368 3212 8348 3206 8341
      3195 8345
TIME...MOT...LOC 1815Z 245DEG 2KT 3196 8359

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 19, 2:28 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
228 PM EDT Fri Jul 19 2024

GAZ108>110-191900-
Telfair GA-Wilcox GA-Dodge GA-
228 PM EDT Fri Jul 19 2024

...A strong thunderstorm will impact portions of south central Dodge,
southwestern Telfair and southeastern Wilcox Counties through 300 PM
EDT...

At 228 PM EDT, a strong thunderstorm was near Temperance, or 8 miles
southeast of Abbeville. This storm was nearly stationary.

HAZARD...40 to 50 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Temperance and Browning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3182 8313 3182 8315 3183 8315 3185 8318
      3185 8321 3184 8321 3185 8328 3194 8330
      3200 8312 3190 8310 3181 8311
TIME...MOT...LOC 1828Z 261DEG 4KT 3190 8320

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Jul 19, 2:38 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
238 PM EDT Fri Jul 19 2024

GAZ023-025-035-191915-
Hall GA-Jackson GA-Barrow GA-
238 PM EDT Fri Jul 19 2024

...A strong thunderstorm will impact portions of northwestern Barrow,
southeastern Hall and northwestern Jackson Counties through 315 PM
EDT...

At 237 PM EDT, a strong thunderstorm was over Chestnut Mountain, or 8
miles south of Gainesville, moving northeast at 5 mph.

HAZARD...Heavy rain.

SOURCE...Radar indicated.

IMPACT...Heavy rain may cause temporary street flooding especially
         in poor drainage areas.

Locations impacted include...
Gainesville, Jefferson, Braselton, Flowery Branch, Oakwood,
Pendergrass, Talmo, Candler, Chestnut Mountain, Road Atlanta-Lanier
Speedway, Thompsons Mill, and Chateau Elan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

&&

LAT...LON 3431 8369 3416 8365 3408 8383 3409 8384
      3412 8382 3411 8385 3421 8393 3436 8376
TIME...MOT...LOC 1837Z 242DEG 5KT 3417 8381

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 8:26 PM EDTSpecial Weather StatementFFCTroup34 min
Jul 18, 9:44 PM EDTSpecial Weather StatementFFCUpson31 min
Jul 18, 10:47 PM EDTSpecial Weather StatementFFCBleckley28 min
Jul 19, 2:07 PM EDTSpecial Weather StatementFFCHall23 min
Jul 19, 2:15 PM EDTSpecial Weather StatementFFCWilcox30 min
Jul 19, 2:28 PM EDTSpecial Weather StatementFFCBen Hill32 min
Jul 19, 2:38 PM EDTSpecial Weather StatementFFCHall37 min
Jul 19, 2:54 PM EDTSpecial Weather StatementFFCDooly36 min
Jul 19, 4:20 PM EDTSpecial Weather StatementFFCBaldwin25 min
Jul 19, 4:59 PM EDTSpecial Weather StatementFFCGlascock31 min
Jul 19, 5:00 PM EDTSpecial Weather StatementFFCBartow30 min
Jul 19, 5:32 PM EDTSpecial Weather StatementFFCBaldwin28 min
Jul 19, 5:47 PM EDTSpecial Weather StatementFFCWilkes28 min
Jul 19, 7:18 PM EDTSpecial Weather StatementFFCCobb, DeKalb27 min

Nearby

Flash Flood Warnings in Georgia, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.